Kansas, 2012

Hail in Kansas, March 27, 2012

March 27, 2012 · NWS TOP · 1 event in 1 county or zone

A storm produced nickel-sized hail near Auburn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A storm produced nickel-sized hail near Auburn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 27, 5:31 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 27, 5:31 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
631 AM CDT TUE MAR 27 2012

...UPDATE TO AVIATION...

.UPDATE...

LOW LEVEL JET WELL TIMED WITH PASSING COLD FRONT AND HAS BEEN
ENOUGH TO GET A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS
STARTED. UPDATED THE FORECAST TO REFLECT THIS FRONT AS IT PASSES
ACROSS THE AREA IN THE EARLY MORNING HOURS.

&&

.DISCUSSION...

BREEZY CONDITIONS CONTINUE ACROSS THE WESTERN PORTIONS OF THE CWA
AS TEMPERATURES HOLD IN THE 60S. SOME FAINT PRECIPITATION ECHOES
FORMED JUST NORTH AND EAST OF THE AREA AND ARE NOW STARTING TO
DEVELOP FARTHER SOUTHWARD ALTHOUGH THE ECHOES ARE QUITE FAINT AND
VERY HIGH ATTM. WILL KEEP A SLIGHT CHANCE POP ACROSS THE SOUTHEAST
CWA THIS MORNING.

FRONT THAT PASSES THROUGH TODAY IS NOT PARTICULARLY STRONG BUT IS
MUCH DRIER THAN THE PREVIOUS AIRMASS OVER THE AREA. DEWPOINTS
EXPECTED TO MIX OUT AND DROP INTO THE 30S ACROSS THE NORTHERN
COUNTIES AS THE TROF PASSES...BRINGING RH VALUES DOWN AROUND 20
PERCENT. FORTUNATELY THE WIND ALSO DECREASES WITH THE DRIER AIR
AND WHILE FIRE DANGER WILL REMAIN VERY HIGH...DO NOT NEED RED FLAG
PRODUCTS AT THIS TIME. HIGHS IN THE UPPER 70S. AS DAYTIME HEATING
PEAKS AND SOME COOLING ALOFT WEAKENS THE CAP...CONDITIONS MAY COME
TOGETHER OVER THE FAR SE COUNTIES FOR A LATE DAY STORM AND WILL
KEEP POPS THERE AS WELL. FRONT LINGERS ACROSS THE CWA OVERNIGHT
AND WITH WEAK LLJ WONT CARRY MORE THAN SLIGHT CHANCES FOR
OVERNIGHT HOURS. BOUNDARY LIFTS BACK NORTHWARD ONCE AGAIN ACROSS
THE CWA ON WEDNESDAY AND BRINGS A CHANCE OF PRECIPITATION WITH
IT ONCE AGAIN. FOR THE PERIOD WED INTO THURS THE FRONT IS PROGGED
TO INTERACT WITH A SHORTWAVE AND MAY BRING AN INCREASE IN COVERAGE
AND STRENGTH WITH STORMS THROUGH THURSDAY. AXIS OF STRONGEST
SHORTWAVE IN THE SERIES MOVES ACROSS THE CWA FRIDAY MORNING AND
WOULD BRING AN END WEST TO EAST ACROSS THE AREA FOR PRECIPITATION
CHANCES. DESPITE UNSETTLED PATTERN STILL ANTICIPATE HIGHS IN THE
70S AND OVERNIGHT LOWS IN THE 50S.

CURRENT FORECAST KEEPS THE WEEKEND DRY WITH NEXT CHANCE OF STORMS
SUNDAY EVENING INTO MONDAY AS STRONG UPPER TROF MOVES ONSHORE THE
WEST COAST AND MOVES INTO THE CENTRAL US. STILL MODEL DIFFERENCES
IN THESE SYSTEMS WITH EC AT A HIGHER LATITUDE SOLUTION FOR THE
UPPER TROF WHILE SEVERAL OF THE GFS ENSEMBLE MEMBERS HAVE A DEEPER
FARTHER SOUTH TRACK. ALTHOUGH TIMING AND TRACKS ARE DIFFERENT IN
EACH...BOTH SOLUTIONS WOULD BRING COLD AIR SOUTHWARD BACK INTO THE
CENTRAL PLAINS EARLY TO MID WEEK NEXT WEEK.

&&

.AVIATION...

A FEW HOURS OF SCT TSRA TO AFFECT THE TERMINALS TO START THIS
FORECAST. WILL KEEP RESTRICTIONS OUT HOWEVER WITH SHORT LIVED
NATURE OF CELLS IN LIMITED INSTABILITY. VFR CONDITIONS AND
WEAKENING WINDS EXPECTED THROUGH THE REMAINDER OF THIS PERIOD.

65

&&

.FIRE WEATHER...
LOW RELATIVE HUMIDITIES THIS AFTERNOON ALONG AND NORTH OF
INTERSTATE 70 WILL BRING VERY HIGH FIRE DANGER TO THOSE AREAS
TODAY. HOWEVER WIND SPEED ARE EXPECTED TO BE GENERALLY 20 MPH OR
LESS ONCE THE FRONT PASSES. WILL HOLD OFF ON ANYTHING ABOVE
ELEVATED FIRE DANGER AT THIS TIME.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 27, 4:35 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
535 AM CDT TUE MAR 27 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-281045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
535 AM CDT TUE MAR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

VERY HIGH FIRE DANGER IS EXPECTED ACROSS THE FORECAST AREA THIS
AFTERNOON...GENERALLY ALONG AND NORTH OF INTERSTATE 70.

THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THIS
MORNING AS A FRONT MOVES THROUGH THE AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

THUNDERSTORM CHANCES CONTINUE OVERNIGHT ALONG AND SOUTH OF
INTERSTATE 70. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES CONTINUE WEDNESDAY THROUGH FRIDAY NIGHT...WITH
STRONG STORMS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS
WEDNESDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 27, 7:15 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
815 AM CDT TUE MAR 27 2012

KSZ026-039-040-271345-
DOUGLAS-JEFFERSON-SHAWNEE-
815 AM CDT TUE MAR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...SOUTHERN JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES...

THROUGH 845 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF SHAWNEE...SOUTHERN JEFFERSON AND NORTHWESTERN DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
FORBES FIELD...SOUTHEASTERN TOPEKA...BERRYTON...BILLARD AIRPORT...
TECUMSEH...GRANTVILLE...PERRY LAKE...WILLIAMSTOWN...PERRY...LECOMPTON
AND NORTH CENTRAL LAWRENCE. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 169 AND 200 COULD ALSO BE AFFECTED.

&&

LAT...LON 3926 9534 3901 9522 3888 9589 3905 9588
TIME...MOT...LOC 1315Z 255DEG 27KT 3900 9575

BOWEN
Special weather statement, Mar 27, 7:52 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
852 AM CDT TUE MAR 27 2012

KSZ038-039-055-271415-
OSAGE-SHAWNEE-WABAUNSEE-
852 AM CDT TUE MAR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHAWNEE...
NORTHWESTERN OSAGE AND SOUTHEASTERN WABAUNSEE COUNTIES...

THROUGH 915 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF SOUTH CENTRAL SHAWNEE...NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AUBURN...CARBONDALE...
FORBES FIELD...BERRYTON...PAULINE AND SOUTHWESTERN TOPEKA. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 179 COULD ALSO
BE AFFECTED.

&&

LAT...LON 3905 9568 3882 9556 3876 9597 3893 9598
TIME...MOT...LOC 1352Z 252DEG 27KT 3887 9590

BOWEN

The radar

The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shawnee

When
March 27, 8:07 AM CST to 8:08 AM CST
Where
Shawnee County, 0.69 mi N of Auburn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.910, -95.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364503.